Q:

Why am I constipated?

A:

Quick Answer

Constipation can be caused by inadequate intake of water or fiber, not getting sufficient exercise, eating an excessive amount of dairy products, stress and overuse of laxatives or a disruption to the regular routine, according to WebMD. Some medications, including iron pills, antidepressants, narcotic pain medications and antacids, can cause constipation as a side effect. Conditions like depression, eating disorders and hypothyroidism also cause irregularity in the bowels.

Continue Reading

Full Answer

Constipation is characterized by infrequent bowel movements or difficulty passing stool, usually with two or fewer bowel movements in a week. The absence of a bowel movement for more than three days can be a problem, since stool may get harder and even more difficult to pass the longer it remains in the bowel. Generally, those who are constipated exhibit a swollen abdomen and may have pain in the abdominal region. Vomiting is also associated with constipation, according to WebMD.

There are several treatments for constipation. MedicineNet recommends increasing dietary fiber by adding more fruit and vegetables to the diet or taking in more fiber by consuming Metamucil or Citrucel. Laxatives that lubricate the intestines can be used. Stool softeners that draw water into the stool to make it easier to pass are also an option. In more severe cases of constipation, enemas that stimulate the colon through the insertion of water or another solution can be helpful and alleviate the condition fairly quickly.

Learn more about Gastrointestinal Issues

Related Questions

Explore